Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 1, NWS Sioux Falls, SD

January 26, 202323 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Jan 26, 2023, 3:40 AM CST for 23 counties in South Dakota. It took effect at Jan 27, 2023, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2023, 3:40 AM CST (09:40 UTC)
In effect from
Jan 27, 2023, 12:00 AM CST
Expired
Jan 27, 2023, 9:00 AM CST
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 23 counties

Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS73 KFSD 260940
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
340 AM CST Thu Jan 26 2023

SDZ038-050-052-053-057>059-063-064-261745-
/O.NEW.KFSD.WI.Y.0001.230127T0000Z-230127T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
340 AM CST Thu Jan 26 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST
FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, 
  Davison, Charles Mix and Douglas Counties.

* WHEN...From 6 PM this evening to 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong gusty winds combining with falling
  light snow may briefly reduce visibilities down to a half a 
  mile or less. If driving in these conditions, please slow down 
  and increase your following distance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
588 
WWUS73 KFSD 261702
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1102 AM CST Thu Jan 26 2023

SDZ038-050-052-053-057>059-063-064-270115-
/O.CON.KFSD.WI.Y.0001.230127T0000Z-230127T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
1102 AM CST Thu Jan 26 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, 
  Davison, Charles Mix and Douglas Counties.

* WHEN...From 6 PM this evening to 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
363 
WWUS73 KFSD 262013
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
213 PM CST Thu Jan 26 2023

SDZ039-040-054>056-060>062-065>070-270500-
/O.EXB.KFSD.WI.Y.0001.230127T0600Z-230127T1500Z/
Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of De Smet, Arlington, Lake Preston, 
Brookings, Howard, Madison, Orland, Flandreau, Alexandria, Emery,
Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, 
Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, 
Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
213 PM CST Thu Jan 26 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and southeast South Dakota.

* WHEN...From midnight tonight to 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds, combined with falling or
  fallen snow, may result in blowing and drifting snow. This may
  reduce visibility below 1 mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ038-050-052-053-057>059-063-064-270500-
/O.EXT.KFSD.WI.Y.0001.230127T0600Z-230127T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
213 PM CST Thu Jan 26 2023

...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
FRIDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, 
  Davison, Charles Mix and Douglas Counties.

* WHEN...From midnight tonight to 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds, combined with falling or
  fallen snow, may result in blowing and drifting snow. This may
  reduce visibility below 1 mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
691 
WWUS73 KFSD 270352
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
952 PM CST Thu Jan 26 2023

SDZ038>040-050-052>070-271500-
/O.CON.KFSD.WI.Y.0001.230127T0600Z-230127T1500Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
952 PM CST Thu Jan 26 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds, combined with falling or
  fallen snow, may result in blowing and drifting snow. This may
  reduce visibility below 1 mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
804 
WWUS73 KFSD 271005
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
405 AM CST Fri Jan 27 2023

SDZ038>040-050-052>070-271500-
/O.CON.KFSD.WI.Y.0001.000000T0000Z-230127T1500Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
405 AM CST Fri Jan 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds may result in patchy blowing
  and drifting snow, especially in open areas. Blowing snow may
  briefly reduce visibility below 1 mile at times, though mild
  early morning temperatures should limit the potential for
  widespread or prolonged visibility restrictions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
764 
WWUS73 KFSD 271455
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
855 AM CST Fri Jan 27 2023

SDZ038>040-050-052>070-271600-
/O.EXP.KFSD.WI.Y.0001.000000T0000Z-230127T1500Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Brookings, Gregory, Burke, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, 
Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
855 AM CST Fri Jan 27 2023

...WIND ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Gusts continue to gradually weaken across the region, allowing the
advisory to be expired.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 25, 10:54 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jan 25, 10:54 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1054 PM CST Wed Jan 25 2023

.SHORT TERM...(This Evening through Thursday)
Issued at 333 PM CST Wed Jan 25 2023

KEY MESSAGES:

1. Light snow is likely for Thursday night, with any accumulation
expected to be an inch or less.

2. Confidence is growing in a much more impactful system for Friday
night into Saturday, with the biggest impacts being south of
Interstate 90.

2. Much below normal temperatures will follow that system, impacting
the region for the upcoming weekend into the middle of next week.

TONIGHT: A cold front has pushed through the region this afternoon,
and with strong cold air advection, temperatures have generally been
falling through the day. Light snow/flurries continue east of
Interstate 29 this afternoon with an upper level low situated over
western IA, though we will see this activity diminish by evening as
the feature pulls away. Otherwise, surface high pressure builds into
the region tonight, and as the surface pressure gradient slackens,
gusty northwesterly winds will diminish. Another shortwave will
slide southward through western and central SD later tonight, and
this could produce light snow over those areas. Most of this will
remain to the west of our CWA, though it cannot be ruled out that a
few tenths will fall in our southwestern most zones of south central
SD overnight. With the cold air advection and lighter winds, it will
be a cold night with lows in the single digits above zero to single
digits below.

THURSDAY: Surface ridging slides to the east on Thursday, with a
southerly flow returning to the area on the backside of the high.
This will bring about a much milder day, as highs climb into the
lower to mid 30s from the Interstate 29 corridor and westward. East
of there where the warm air advection will be delayed, highs will
remain in the 20s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 333 PM CST Wed Jan 25 2023

THURSDAY NIGHT AND FRIDAY: The shortwave train continues on Thursday
night as yet another wave drops into the Northern Plains. Strong
midlevel theta e advection will overspread the area out ahead of the
feature, with light snow spreading eastward across the area
overnight. With increasing winds and the warm air advection,
temperatures are expected to actually rise for a period as the
system moves across the region, and with that, could see rain mix
with the snow for a brief time. Any snowfall that does occur will be
light, with ensembles supporting snow amounts of generally an inch
or less - with the higher amounts north of Interstate 90. With winds
gusting at around 30 to 35 kts, patchy blowing snow will be possible
- especially when snow is falling. Colder air begins to feed
southward behind the system on Friday, with high temperatures most
likely occurring early in the day, then falling in the afternoon.

FRIDAY NIGHT AND SATURDAY: Confidence is growing on an impactful
winter storm for Friday night into Saturday - with greatest impacts
being felt south of Interstate 90. Another upper level shortwave
will track through the Central Plains, with strong midlevel
frontogenesis lifting northward into our area during this time
frame. Deterministic models are in fairly decent agreement on the
heaviest snowfall axis being situated through the MO River corridor
(the exception being the NAM which is shifted farther to the south).
Interestingly, GEFS/GEPS/and ECMWF ensembles have the higher
probabilities of receiving 3 inches or more located mainly south our
CWA, and ensemble plumes also indicate a wide spread in potential
snowfall amounts, so some uncertainty remains. In spite of that, it
is becoming likely that some type of headlines will be issued in the
coming forecasts.

SATURDAY THROUGH WEDNESDAY: With the passage of this, the main theme
will be a prolonged period of very cold temperatures as Canadian
high pressure builds into the region. Both the NAEFS and ECMWF
ensembles continue to show 700/850 mb temperatures in the 10th
percentile or lower with respect to climatology for this period.
This will play out to highs in the single digits above to single
digits below zero for that time period, with lows in the single
digits below to teens below zero. Other than Saturday, winds do not
look overly strong, which will lessen wind chill affects - though
anyway you look at it, it will be cold. There do not look to be any
significant storm systems through the period, with ensembles showing
only very low probabilities of receiving greater than a tenth of an
inch of precipitation for any one 24 period through the middle of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1048 PM CST Wed Jan 25 2023

Mid level stratus continues to gradually spread in from the west.
MVFR ceilings will slowly creep eastward from central SD
underneath. Introduced MVFR stratus near the I-29 corridor by 12z
(at FSD/SUX). Although confidence is lower in how widespread it
will be and how long it will linger near and east of I-29 (could
be most of the day Thursday), stayed with a more optimistic TAF
for now.

Behind departing sfc high pressure, winds will swing west and
eventually southwesterly during the daylight hours Thursday with
gusts of 15-25 kts developing by late afternoon. A front passes
through Thursday evening, bringing chances for light snow or rain
and gusty northwesterly post frontal winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...BP
Hazardous weather outlook, Jan 25, 6:43 PM CST, 8 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Sioux Falls SD
643 PM CST Wed Jan 25 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-261245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
643 PM CST Wed Jan 25 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow is expected with a passing front on Thursday evening and
night. Gusty northwest winds behind the front coupled with light
snow could reduce visibility at times and cause hazardous travel.

Confidence is growing regarding a much more impactful system Friday
night into Saturday. The biggest impacts would likely be south of the
Interstate 90 corridor where the heaviest snow is looking most likely
to occur, however, confidence in details is low at this time.

Much colder air moves in Saturday through at least early next week.
This brings daily high temperatures in the single digits either side
of zero and nighttime wind chills dipping into the teens and 20s
below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:33 AM CSTWinter Storm WatchFSDBon Homme, Charles Mix, Clay, Gregory, Union, Yankton24 hr

Nearby

Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.